|Need to change cocktail?
Aug 28, 2000
Hello doctors! I'm a 38 yo male, first diagnosed HIV+ 10/98 (probably infected 01/93). Mostly asymptomatic (except for a few minor, and successfully treated, skin conditions such as molluscum contagiosum). Initial genotype assay suggested possible resistance to some PIs, including indinavir. Started HAART 04/99: abacavir, 3TC, efavirenz. baseline: VL = 49,000 / CD4 = 183 (15%) 05/99 (4 weeks): VL = 765 / CD4 = 252 06/99 (8 weeks): VL = 154 / CD4 = 202 08/99 (15 weeks): VL = 64 / CD4 = 340 12/99 (31 weeks): VL < 25 / CD4 = 385 (23%) 03/00 (46 weeks): VL < 13 / CD4 = 472 (25%) then things got worse 06/00 (58 weeks): VL = 125 / CD4 = 350 (26%) 08/00 (66 weeks): VL = 796 / CD4 = 456 I'm still asymptomatic and any minor health problems I've had are not (according to my physician) OIs. I'm very stressed (also seriously underemployed and suffering from anxiety, which doesn't help). My doctor thinks it's fine and if things get worse I might have to switch to a PI. What's your take? 1. Should I be concerned about the increase in VL? 2. Should I get another genotype assay to see if I'm resistant to any of the current meds? 3. Are there other options besides PIs? Thanks a bunch!
Response from Dr. Holodniy
You had a great initial response to the regimen. Given your CD4 count now, it would be highly unlikely that you would be at risk for any OIs. The viral load increase is concerning. If you have been faithfully adherent, the increase could signal failure/resistance. That viral load is at a level where most reference labs doing resistance tests will not do the test, because it's too low. The usual cutoff for resistance testing is a viral load of 1,000. I would be curious to know what the initial genotype reported that indicated indinavir resistance. Those test results along with another genotype on your next visit if the viral load is still up, would be helpful in planning the next regimen. If you have sustiva resistance, unlikely you will be able to use other drugs in that class (i.e. nevirapine). You still have many options, but most of them include a PI.
What does it mean?
When to begin therapy
- Is Loose Stool An Acute Symptom Of HIV?
- Is Sore On Penis An Acute Symptom Of AIDS?
- Is Sore On Tongue An Acute Symptom Of HIV?
- Ache In Testicles After Giving Handjob Worried I Have HIV
- Fever After Giving Oral Sex What Are The Chances Of HIV
- Flaky Skin After Touching Vaginal Fluid Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.